Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 144, NWS Kansas City, MO

May 17, 2001Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2001, 3:55 PM CDT for Johnson County, Pettis County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 3:55 PM CDT (20:55 UTC)
Expired
May 17, 2001, 5:00 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, MO, Pettis County, MO

What was reported inside it

TimeReportWhereRemark
May 17, 4:10 PM CDTThunderstorm Wind 52 EWarrensburg, MOPublic reported large tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS53 KEAX 172056
SVRMCI
MOC101-159-172200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PETTIS COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF SEDALIA
  EASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF WARRENSBURG

* UNTIL 500 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WARRENSBURG...OR ABOUT 3 MILES SOUTHEAST 
  OF WARRENSBURG...MOVING EAST AT 20 MPH. NICKEL-SIZE HAIL AND 50 
  MPH WINDS WERE REPORTED IN WARRENSBURG AT 354 PM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITEMAN AFB AT 410 PM CDT
  LA MONTE AT 430 PM CDT
  GREEN RIDGE AT 440 PM CDT
  SEDALIA AT 500 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3886 9376 3862 9384 3856 9310 3892 9310

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 AM CDT, 12 hours earlier.

Area forecast discussion, May 17, 3:55 AM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 AM CDT THU MAY 17 2001

LOCATION OF FNTS/OUTFLOW BNDRYS...PCPN...CLDS WILL HV AN IMPACT ON
TEMPS THRU FRI MRNG. MID/UPR LVL PATTERN HAS BCM MORE ACTV AS
MID/UPR LVL RDG HAS FLATTENED...WITH PREDOMINANT ZONAL FLOW NOW IN
PLACE. QSTNRY FNTL BNDRY LIES FM NRN IL ACRS EXTRM SRN IA INTO N
CNTRL KS. UPSTRM CDFNT FM WRN MN CURVES SW THRU NRN NEB. STG/ISOLD
SVR TSTMS OCRG WITH SRN MOST BNDRY NR MO/IA BDR WHERE CAPES RUNNING
ARND 3000J. SUF INSTBY PRESENT TO SUPPORT SOME LRG HAIL FOR THE REST
OF THIS MRNG. CNVTV COMPLEX SHUD TRK E THIS MRNG WITH MAIN PCPN
THREAT FAR NRN MO CNTYS THIS MRNG. WATCHING LRG CNVTV COMPLEX OVR
ERN CO/WRN KS. ETA/AVN MODELS HV BEST HANDLE WITH THIS FEATURE...AND
TRK THIS PCPN COMPLEX EWD THIS MRNG ACRS KS. DFCLT TO SEE VORT LOBE
MODELS ATTACH TO THIS FEATURE BUT FEEL IT IS MORE OF A CNVTVLY
INDUCED VORT MAX WHICH WILL BCM MORE APPARANT LTR THIS MRNG.

FNTL BNDRY EXPCD TO SAG SWD THIS MRNG AND BCM THE FOCUS FOR ACTV
CNVTN PSBLY BY ERY AFTN. H7 TEMPS PROGD TO COOL A CPL DEGREES TDY SO
AMS WILL BE LESS CAPPED. HI CAPE VALUES WILL CONT TO SUPPORT LRG
HAIL/DMGG WIND THREAT THRU ERY THIS EVE ACRS SE HLF CWA. GIVEN HIGH
POPS FM PROGS AND ABV SCENERIO FEEL LIKELY POPS WARRANTED FOR LRG
PART OF CWA. SINCE PCPN SHUD HOLD OFF FOR ALL BUT FAR NRN CNTYS TILL
THIS AFTN THINK MOST OF CWA WILL EXCEED GUID MAX TEMPS.

UPSTRM CDFNT PROGD TO ENTER NW MO THIS AFTN AND COULD BE ANOTHER
SOURCE FOR AFTN CNVTN. HIGH PWS SUS HVY RAIN WILL CONT TO BE A
THREAT. MAY SEE SOME POST FNTL CNVTN AS SLOW MOVG MID LVL SHRTWV
MOVS E INTO CWA LT THIS AFTN/EVE.

EXTV CLDNS EXPCD TO LAST THRU TNGT AND THIS LIKELY TO SUPPORT WRMR
MIN TEMPS THAN PROGD. COOLER AND DRIER AIR MOVS INTO CWA FRI AS SFC
HI BUILDS IN.

NEXT CHC OF RAIN IS SAT NGT/SUN AS STGR SHRTWV MOVS ACRS SRN PLAINS
WITH INVERTED SFC FNT PUSING E ACRS KS AND INTO MO.

LTST AVN/MRF SHOW A STGR CDFNT WITH MUCH COOLER AIR MOVG IN FOR
TUE/WED. HV LOWERED TEMPS SVRL CAT TO REFLECT THIS.

.EAX...
KS...NONE
MO...NONE

JULY

In the hours before

Local storm report, May 17, 3:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    5 S TRENTON               MO   1 INCH HAIL
05/17/01   GRUNDY                         ALSO HIGH WINDS BENDING
                                          SIGNS OVER. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0120 PM    6 W TRENTON               MO   1.75 INCH HAIL
05/17/01   GRUNDY                         REPORTED BY MEDIA.

0122 PM    4 SE TRENTON              MO   1 INCH HAIL
05/17/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

0133 PM    7 S TRENTON               MO   65 MPH TSTM GUST
05/17/01   GRUNDY                         REPORTED BY LAW
                                          ENFORyCEMENT OFFICIAL.
Local storm report, May 17, 3:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY@ LOCATION....

0256 PM    ORRICK                    MO   1 INCH HAIL
05/17/01   RAY                            REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 17, 3:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    NORTH KANSAS CITY         MO   .88 INCH HAIL
05/17/01   CLAY                           REPORTED BY PUBLIC.
                                          ARMOUR RD AND I-35.
Local storm report, May 17, 3:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    KANSAS CITY               MO   .75 INCH HAIL
05/17/01   JACKSON                        REPORTED BY FIRE AND
                                          RESCUE.

0315 PM    KANSAS CITY               MO   .88 INCH HAIL
05/17/01   JACKSON                        REPORTED BY HAM RADIO
                                          OPERATOR.  AT THE PLAZA.
Local storm report, May 17, 3:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    3 SW STANLEY              KS   1 INCH HAIL
05/17/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, May 17, 3:45 PM CDT, 10 minutes before
KSZ025-102-MOZ004>008-012>017-020>022-172115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT THU MAY 17 2001

SEVERE THUNDERSTORM WATCH NUMBER 238 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES.

IN MISSOURI...
ANDREW...BUCHANAN...GENTRY...DEKALB...CLINTON...HARRISON...DAVIESS...
CALDWELL...MERCER...GRUNDY...PUTNAM...SULLIVAN...SCHUYLER...AND
ADAIR.

IN KANSAS...
DONIPHAN...AND ATCHISON.

THE THREAT FOR SEVERE WEATHER HAS MOVED TO THE SOUTH OF THESE AREAS.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:20 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway55 min
May 17, 3:31 AM CDTSevere Thunderstorm WarningEAXNodaway44 min
May 17, 3:52 AM CDTSevere Thunderstorm WarningEAXWorth43 min
May 17, 4:05 AM CDTSevere Thunderstorm WarningEAXPutnam40 min
May 17, 8:34 AM CDTSevere Thunderstorm WarningEAXHarrison26 min
May 17, 10:45 AM CDTSevere Thunderstorm WarningEAXSullivan45 min
May 17, 11:37 AM CDTSevere Thunderstorm WarningEAXGrundy38 min
May 17, 11:44 AM CDTSevere Thunderstorm WarningEAXAndrew46 min
May 17, 12:20 PM CDTSevere Thunderstorm WarningEAXDeKalb40 min
May 17, 12:32 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy58 min
May 17, 12:55 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton65 min
May 17, 1:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn57 min
May 17, 1:35 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray40 min
May 17, 1:41 PM CDTSevere Thunderstorm WarningEAXCarroll49 min
May 17, 1:53 PM CDTSevere Thunderstorm WarningEAXPlatte37 min
May 17, 2:05 PM CDTSevere Thunderstorm WarningEAXClay40 min
May 17, 2:21 PM CDTFlash Flood WarningEAXCarroll114 min
May 17, 2:33 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton42 min
May 17, 2:45 PM CDTFlash Flood WarningEAXLivingston2 hr
May 17, 2:48 PM CDTSevere Thunderstorm WarningEAXClay, Jackson42 min
May 17, 2:55 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray50 min
May 17, 3:05 PM CDTSevere Thunderstorm WarningEAXHoward40 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningEAXHoward44 min
May 17, 4:00 PM CDTTornado WarningEAXHoward45 min
May 17, 4:21 PM CDTFlash Flood WarningEAXCarroll114 min
May 17, 5:23 PM CDTSevere Thunderstorm WarningEAXBates37 min
May 17, 6:38 PM CDTFlash Flood WarningEAXCarroll97 min
May 17, 6:44 PM CDTFlash Flood WarningEAXDaviess76 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.